From Ft. Washakie, Wyoming, USA:
I have an eight-year-old special education student with developmental delays (no known cause-negative genetic testing) and type 2 diabetes. At 4 feet, 5.25 inches, she weighs 136 pounds. She was diagnosed type 2 diabetes in the summer of 2012. Her current treatment includes: morning and evening blood sugar checks at home, a 2000 calorie ADA diet at school, 1000 mg metformin twice a day, Lantus (15 units in the morning and evening at home). In September, her A1c was 9. She has had explosive diarrhea (large amounts) five or six times this years at school in her clothes which causes a hygiene issue and embarrassment. Mother states that the pediatrician agrees it is probably related to the metformin. This, along with the news that the mom and dad have type 2 diabetes and another sibling at age 7 who is about the same weight and is likely heading that way, I thought I would look for more type 2 medication options. What are the newer type 2 medications that might be appropriate for this child? Is there a way to lessen the side effects of metformin-related diarrhea, which always occurs in the afternoon after or during recess (plays hard)? We have increased fiber in our salad bar and watch her fruit intake (mom already advised increased fruit of more than a small portion causes diarrhea). The family appears to be trying with diet. Mother cooks breakfasts at home since school breakfast is mostly dry cereal and processed foods/carbohydrates and the family eats mostly wild game. On food stamps, the say they don't buy sugary foods or candy. I am interested in any information you have on type 2 in children, especially with respect to Native American culture.
What does the child's own pediatric endocrinologist have to say?
I have a few comments:
While I have no strong reason to doubt the diagnosis of "type 2" diabetes in this girl, whom you infer is of Native American descent, age 8 would be a VERY UNUSUAL age of onset for type 2 diabetes, VERY, VERY UNUSUAL. It might be prudent to inquire whether pancreatic antibodies were done. Given the family history, I would be more concerned with "MODY" diabetes and, if she is developmentally delayed, might consider even mitochondrial defects which have been associated with diabetes (such as Kearns-Sayre Syndrome or MELAS [mitochondrial encephalomyopathy, lactic acidosis, and stroke-like episodes]). Again, these would be issues to be considered (if not already) by her pediatric endocrinologist.
In my experience, the loose stools associated with metformin are typically self-limited within the first weeks of initiation, although that is not always the case. How long has she been on metformin?
Working in conjunction with the child's diabetes team, an easy approach would be to discontinue the metformin and watch the stooling pattern. If it does not resolve after one to two weeks, it was likely not the metformin. If it does resolve, I would re-introduce the metformin at lower doses. You did not give the doses taken, but I will assume the dose is 500 mg twice daily. As such, I would start with 250 mg just at BEDTIME for 7 to 10 days and see how it goes. If she develops looser stools again, I would continue to dose to see if it self-resolves during those two weeks. If it does, I would add another 250 mg in the morning and continue this same pattern of monitoring. If the stools do not resolve, then go back to the prior, tolerated dose. If it never resolves, and her diabetes team still feels that metformin is the agent of choice, there is an extended release, enteric coated product that may be better tolerated.
The current treatment seems inadequate. She is on long-acting insulin twice daily at doses not unreasonable for body weight (nearly 0.5 Units/kg/day) PLUS metformin PLUS diet, etc. and STILL has HbA1c of 9%.
Again, you should bring up your (and these) concerns with the child's pediatric endocrinology team. If, as it appears, there is not a pediatric endocrinologist involved, and all this therapy has been under the direction of a general pediatrician, hopefully there will be a diplomatic way that you could suggest a pediatric endocrinology sub-specialty consultation.
I hope this helps. Before I would suggest other potential treatment options, I think the typography of the diagnosis needs to be revisited.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.